Recently, I wrote a blog entry that was pretty much a ball of raw, pent up emotions. Since I pretty much threw it at everyone without explanation, I'm certain that more than one of you is confused. Let me try and explain everything that's behind that last post. It's kind of a long story, so you might want to sit back and settle in somewhere comfortable.
About a month ago, I started having back pain again. This pain was so bad and so unexpected that it would wake me up in the middle of the night or early in the morning. After one particular bout of pain, I called my regular doctor and set up an appointment to discuss my back pain and what could be done about it. The doctor promptly scheduled me for physical therapy to strengthen my abdominal muscles; which, it appears, have been destroyed by reconstructive surgery and tumors. Yay, abs of steal here I come!
Unfortunately, this was not the only problem. Though the physical therapy helped a lot at first, soon, it did not. The pain came back and worse than ever. I ended up in the Emergency Room at 12a.m. on a Friday night. They gave me a steroid shot that seemed to help and prescribed me a steroid to take for the next few days. It would seem that that particular steroid causes me extreme depression as all it did was make me cry for three days. The pain came back on Sunday and I called Illinois Cancer Care. They told me to, "hang in there" and wait until my Tuesday appointment to figure it all out.
Monday came around and it was time for my weekly migration to and from the hospital for blood work. I looked at the phlebotomist in tears and explained that there was no way she was going to get any blood from my veins and that she should call a nurse to access my medi-port. Serendipitously, the nurse was Emily. My chemotherapy nurse who is one of the most amazing people I know (Side note: You do NOT mess with Emily. Girlfriend is tough as nails.). She immediately looked at my sad and pathetic self and made a phone call. By that evening, I had new pain medication to tide me over until my appointment the next day.
You would think that things would get better at my doctor's appointment, but they didn't. My chemotherapy had stopped working. My cancer counts, which had dropped about 100 points went right back up. I was to undergo a barrage of testing and scans for the rest of the week. Also, it had been two weeks since I had last received chemo and I would not be getting chemo that day. It was a bit hard to swallow and definitely terrifying.
That evening I started my new pain medication; a fentanyl patch. A fentanyl patch is essentially a small Band-Aid filled with narcotics. It slowly and steadily pushes them through your skin and into your body. It was not a happy union. So followed the day of vomiting. I had to go to the hospital to get a bone scan so that meant spending an entire day at the hospital throwing up into their little vomit bags (honestly, a green color is perhaps not the best of choices for their bag. Though whoever decided this has a sick sense of humor). I was so dehydrated and under nourished that we called Illinois Cancer Care and asked for an IV to be ordered at MDH. The girl on the phone said that she could order one in Peoria, but not at MDH, which is silly because they order IVs at MDH for other cancer patients all the time. So essentially, she wanted me to get my bone scan, spend all day suffering, and then drive the two hours to Peoria just to get an IV. The lady in charge of my bone scan said that was ridiculous because they would get much better pictures if I were hydrated than if I weren't. I looked at my mom and I said, "Call Dr. Miller." Dr. Miller is my regular doctor and a saint. He immediately put an order in and I spent the hour or two between my radioactive injection sleeping on a hospital bed and plugged into an IV. It helped so much. Though, it didn't quite stop my vomiting, it did make me feel better and slowed it down. I succeeded in making through the day. Thursday was a blur of pain medication induced sleep, and by Friday I was well enough to get my CT scan and starting to adapt to my new medication. Unfortunately, one of the side effects of this medication is that I am often nauseous and I tend to throw up in the mornings around 3am. On top of that, it doesn't work as well as I would like it to and I often have to supplement with Tylenol and long baths. The long baths thing isn't really a problem though, I'm just whining because I can…
The next Tuesday came around and I met with my oncologist. He put me on a new chemotherapy that is over the counter. This is wonderful as it means I do not have to come to the Macomb Oncology Center as often. I only have to go every three weeks or so for doctor's appointments. I also only need to do blood work on the day before that appointment. YAY! However, it turns out that this drug also makes me nauseas. I just want to spend a day or even a whole week not throwing up. At this point, my throat, mouth, and nose are all burnt up from being sick on a regular basis. I can hardly stand it.
My life this last month hasn't been easy and it doesn't seem like it is about to get easier. I really hope that this new chemo works and eases up on my back pain. Once that happens, I can get rid of the fentanyl patch and just focus on the chemotherapy drug. At this point, it just seems like there are too many drugs. All of them help me, but they all make me sick too. I am sort of getting used to this, though it is super hard. I'm just trying to get by one day at a time. Hopefully, things resolve themselves soon.